New App can Tell If the Tremors are Real or the Patient is Simply Seeking Drugs

by Kathy Jones on  August 29, 2014 at 10:15 PM News on IT in Healthcare
RSS Email Print This Page Comment bookmark
Font : A-A+

A case report describes that a 42-year-old investment banker arrives at the emergency department with complaints of nausea, vomiting, anxiety and tremor.
 New App can Tell If the Tremors are Real or the Patient is Simply Seeking Drugs
New App can Tell If the Tremors are Real or the Patient is Simply Seeking Drugs

He drinks alcohol every day—often at business lunches, and at home every evening. Worried about his health, he decided to quit drinking and had his last Scotch 24 hours before coming to emergency.

It's a common scenario in emergency rooms across Canada—a patient suddenly stops regular, excessive alcohol consumption and develops withdrawal.

Withdrawal is a potentially fatal condition that is easily treated with benzodiazepine drugs, a class of sedatives used to treat alcohol withdrawal, anxiety, seizures, insomnia and more. But physicians are often reluctant to prescribe them because they're frequently abused and can be dangerous when mixed with other drugs, especially alcohol and opiates.

The most commonly used clinical sign of withdrawal is tremor, especially in the hands and arms. Judging tremor severity is harder than it sounds—it requires considerable medical expertise, and even experienced doctors' estimates can vary widely. Chronic alcohol abusers often come to the emergency department claiming to be in withdrawal in an effort to obtain benzodiazepines, and it can be difficult for inexperienced clinicians to determine if the patient is actually in withdrawal or "faking" a withdrawal tremor. Front-line healthcare workers had no objective way to tell the sufferers from the fakers—until now.



Source: Eurekalert

Post a Comment

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
Notify me when reply is posted
I agree to the terms and conditions

More News on:

Drug Toxicity Amoebic Dysentery 

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Stay Connected

  • Available on the Android Market
  • Available on the App Store

Facebook

News Category

News Archive